Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 14, NWS Great Falls, MT

September 13, 202018 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 13, 2020, 3:17 AM MDT for 18 counties in Montana. It took effect at Sep 14, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2020, 3:17 AM MDT (09:17 UTC)
In effect from
Sep 14, 2020, 12:00 PM MDT
Expired
Sep 14, 2020, 7:31 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
3706 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

494 
WWUS85 KTFX 130917
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
317 AM MDT Sun Sep 13 2020

MTZ112>118-132200-
/O.UPG.KTFX.FW.A.0011.200914T1800Z-200915T0300Z/
/O.NEW.KTFX.FW.W.0014.200914T1800Z-200915T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
317 AM MDT Sun Sep 13 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR 
GUSTY WINDS AND LOW HUMIDITY AND NORTHERLY WIND SHIFT FOR FIRE 
WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118...

The National Weather Service in Great Falls has issued a Red Flag
Warning for gusty winds, low humidity and northerly wind shift, 
which is in effect from noon to 9 PM MDT Monday. The Fire Weather 
Watch is no longer in effect.

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark 
  National Forest Rocky Mountain District-Rocky Mountain Front, 
  Chouteau and Fergus Counties, Lincoln Ranger District of the 
  Helena National Forest, Central and Eastern Lewis and Clark 
  National Forest Areas and Helena and Townsend Ranger Districts 
  of the Helena National Forest.

* TIMING...Monday afternoon and evening. 

* WINDS...Southwest to West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Dry fuels, gusty winds, and low relative humidity could
  contribute to easy fire starts, with erratic and difficult fire
  behavior. A northerly wind shift is expected to occur Monday
  evening, which may create additional fire weather challenges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
4 follow-up statements
619 
WWUS85 KTFX 132144
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
344 PM MDT Sun Sep 13 2020

MTZ112>118-141200-
/O.CON.KTFX.FW.W.0014.200914T1800Z-200915T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
344 PM MDT Sun Sep 13 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT MONDAY
FOR GUSTY WINDS, LOW HUMIDITY, AND A NORTHERLY WIND SHIFT FOR FIRE
WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118...

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark 
  National Forest Rocky Mountain District-Rocky Mountain Front, 
  Chouteau and Fergus Counties, Lincoln Ranger District of the 
  Helena National Forest, Central and Eastern Lewis and Clark 
  National Forest Areas and Helena and Townsend Ranger Districts 
  of the Helena National Forest.

* TIMING...Monday afternoon and evening.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Dry fuels, gusty winds, and low relative humidity 
  could contribute to easy fire starts, with erratic and 
  difficult fire behavior. A northerly wind shift is expected to 
  occur Monday evening, which may create additional fire weather 
  challenges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
436 
WWUS85 KTFX 140819
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
219 AM MDT Mon Sep 14 2020

MTZ112>118-142300-
/O.CON.KTFX.FW.W.0014.200914T1800Z-200915T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
219 AM MDT Mon Sep 14 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS, LOW HUMIDITY, AND A NORTHERLY WIND
SHIFT FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 
118...

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark 
  National Forest Rocky Mountain District-Rocky Mountain Front, 
  Chouteau and Fergus Counties, Lincoln Ranger District of the 
  Helena National Forest, Central and Eastern Lewis and Clark 
  National Forest Areas and Helena and Townsend Ranger Districts 
  of the Helena National Forest.

* TIMING...Monday afternoon and evening.

* WINDS...West 15 to 25 mph, with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Dry fuels, gusty winds, and low relative humidity could
  contribute to easy fire starts, with erratic and difficult fire
  behavior. A northerly wind shift is expected to occur this 
  evening, which may create additional fire weather challenges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
400 
WWUS85 KTFX 141747
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1147 AM MDT Mon Sep 14 2020

MTZ112-113-141900-
/O.CAN.KTFX.FW.W.0014.200914T1800Z-200915T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
1147 AM MDT Mon Sep 14 2020

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 112, 113...

The National Weather Service in Great Falls has cancelled the Red
Flag Warning.

A cooler and more humid air mass is moving from Canada into the
HiLine counties. Critical fire weather conditions are still 
expected or ongoing further south across Central and Southwest 
Montana.

$$

MTZ114>118-150300-
/O.CON.KTFX.FW.W.0014.200914T1800Z-200915T0300Z/
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
1147 AM MDT Mon Sep 14 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW HUMIDITY FOR FIRE WEATHER ZONES 114, 115, 
116, 117, AND 118...

* AFFECTED AREA...Lewis and Clark National Forest Rocky Mountain 
  District-Rocky Mountain Front, Chouteau and Fergus Counties, 
  Lincoln Ranger District of the Helena National Forest, Central 
  and Eastern Lewis and Clark National Forest Areas and Helena 
  and Townsend Ranger Districts of the Helena National Forest.

* TIMING...Monday afternoon and evening.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Dry fuels, gusty winds, and low relative humidity could
  contribute to easy fire starts, with erratic and difficult fire
  behavior. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
292 
WWUS85 KTFX 150131
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
731 PM MDT Mon Sep 14 2020

MTZ114>118-150245-
/O.CAN.KTFX.FW.W.0014.000000T0000Z-200915T0300Z/
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
731 PM MDT Mon Sep 14 2020

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 114, 115, 
116, 117, AND 118...

The National Weather Service in Great Falls has cancelled the Red
Flag Warning.

Cooler air, higher relative humidity, and lighter winds have moved
south over the plains of Central Montana, allowing that area to get
below red flag criteria.

Locations south of a Great Falls to Lewistown line are still mostly
below 20 percent relative humidity as of 7 pm, but winds have 
decreased significantly, and they are expected to stay fairly light
through the evening.


$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 12, 11:23 PM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 12, 11:23 PM MDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1123 PM MDT Sat Sep 12 2020

...AVIATION SECTION UPDATED...

.UPDATE...

Main update to overnight forecast was to increase sky coverage
wording to better reflect the scattered to broken mid and high
clouds moving into the forecast area this evening. Forecast models
also indicate the potential for some lower clouds to move south
of the Canadian border close to the Rocky Mountain Front behind a
weak cold front, which will shift winds there more northerly into
the early morning hours. Otherwise, the forecast appears to be on
track as haze and smoke spread over the area. This should not
hinder overnight cooling, likely allowing temperatures in the
mountain valleys to fall into the 30s. Coulston

&&

.SYNOPSIS...

After scattered clouds move across the region tonight, skies will
remain mostly clear for the next few days. However, increasing
smoke from western wildfires will create areas of haze, and
possibly reduced visibility later Sunday into early next week.
Afternoon temperatures will be about 10 to 15 degrees above normal
through Monday, before slightly cooler air moves into the region
by the middle of next week.

&&

.AVIATION...
1123 PM MDT Sat Sep 12 2020 (13/06Z TAF Period)

VFR conditions will generally continue across North Central and
Southwest Montana for the next 24 hours. Weak disturbances moving
over the high pressure ridge will bring scattered mid and high
cloudiness to North Central Montana overnight into Sunday. A weak
cold front will stall out and dissipate over North-central MT tonight
and continue to bring breezy northerly/easterly winds and scattered
VFR clouds to the Hi-Line (KCTB KHVR) through 12Z. The westerly
flow aloft will advect more haze/smoke with some minor reduction in
visibility across the area by Sunday afternoon, mostly for the
southwest and western portions of North-central MT. RCG/Coulston

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) do to ongoing
runway closure.

&&

.FIRE WEATHER...

Dry and sunny conditions are expected for the next several days
over the region. On Monday, gusty west winds are expected to
develop by the afternoon hours and then continue into the evening
hours. Additionally, afternoon humidity will be quite low, near 10
percent. Thus a fire weather watch continues for Monday afternoon
and evening. Slightly cooler temperatures are expected by the
middle portions of next week, along with a small chance for a
passing shower. Brusda

&&

.PREV DISCUSSION...
/ISSUED 550 PM MDT Sat Sep 12 2020/

Tonight through Monday...A dry west-northwest flow aloft persists
over the region. Temperatures are above average, with some light
southwesterly winds over North-central MT associated with a weak
lee-side trough. Satellite imagery and short-term smoke transport
models continue to show the widespread smoke to our west is
advancing into western Montana. This trend for an increasing
smokey haze will continue into Sunday, possibly with reduced
visibility in areas of more dense smoke by Monday morning.
Temperatures trend even warmer on Monday, with uncommonly dry air
as a broad surface low traverses the Northern Rockies. Downward
mixing of stronger southwest winds aloft, and downslope winds
along the Rocky Mountain Front are expected to produce breezy
conditions Monday afternoon, with gusts of 25 to 35 mph. The
combination of low humidity and gusty winds warrants a
continuation of the Fire Weather Watch Monday afternoon. PN

Tuesday through Saturday...The flow aloft will become more
southwesterly, as the upper level ridge breaks down and an upper
level low develops along the Pacific coastline. This will result
in a southwesterly flow aloft over our region for several days
later next week. There is the potential for a prolonged period of
dense/more impactful smokey conditions over our region if these
conditions develop. Additionally, weak upper level disturbances
are forecast to move through the region either on
Wed/Thu. Because of the uncertainty, kept the NBM pops as is for
now, for Wed/Thu but some adjustments to pops during this period
is likely. Afternoon temperatures continue to cool a bit as we
move into next weekend, as an upper level trof starts to move
eastward through the region. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  83  52  88 /   0   0   0   0
CTB  41  80  47  83 /   0   0   0  10
HLN  46  86  49  88 /   0   0   0   0
BZN  44  85  47  89 /   0   0   0   0
WYS  32  78  29  80 /   0   0   0   0
DLN  43  83  46  84 /   0   0   0   0
HVR  44  80  48  88 /   0   0   0   0
LWT  46  80  52  89 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening
Central and Eastern Lewis and Clark National Forest Areas...
Chouteau and Fergus Counties...Deerlodge/Western Beaverhead
National Forest...Eastern Beaverhead National Forest...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Gallatin
National Forest...Helena and Townsend Ranger Districts of the
Helena National Forest...Hill and Blaine Counties...Lewis and
Clark National Forest Rocky Mountain District-Rocky Mountain
Front...Lincoln Ranger District of the Helena National Forest.

&&

http://www.weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.